PPI for Acid Reflux and Hypothyroidism

Hi - I've just been diagnosed with Hypothyroidism and am on start dose of 25mcg levo. I have been taking Lansoprazole for acid reflux for several years - could this have been a symptom of thyroid problem all along and will taking this reduce effectiveness of Levo? Am also anaemic so taking PPI and ferrous sulphate four hours after Levo. Any answers appreciated!

8 Replies

oldestnewest
  • Hi JenniferTH,

    I have acid reflux but for hypochlorhydria which is common in older people and also patients with hypothyroidism. PPIs might not be good for you...

    drmyhill.co.uk/wiki/Hypochl...

    Its good to do research on the microbiome for intestinal permeability 'leaky gut', bacterial/fungal overgrowth RE: Dr Chris Kresser.

    Have you had your TPO antibodies done to rule out hashimotos? Also have you had Vitamin B12, Folate Vitamin D test?

    If positive for Hashimotos = auto immune disease RE: Dr Izabella Wentz The Root Cause and Dr Tom O' Bryan The Autoimmune Fix

  • Hi - thanks for the reply. I haven't been tested for Hashimoto's, Vit D or B12 so will persevere with the Levo for now and ask at next blood test which is 20th March.

  • I recently had to take large doses of PPIs to deal with post-operative gastritis caused by anti-inflammatories. It has played havoc with my thyroid levels and my endo told me that PPIs can interfere with T4 absorption. I would advise caution and regular testing, and be aware of a potential bounce in thyroid levels if / when you stop the PPI.

  • Thank you - I have read about the possible interference but my doctor seemed surprised when I mentioned it! It's a slow process so will have to see if any improvement from Levo (suspect not at low dosage) and take it from there.

  • Reading the PIL may tell you that PPI's are intended as a short course - around 8 weeks. Your B12 absorption will be affected - as will of hter vitals including your T3. We need good acid levels in the stomach to break down proteins.

    I use an Anti-Inflammatory Oil - called Pennsaid - prescribed here in Crete for my Trochanter Bursitis. Also Dicloin injections - thus avoiding the stomach and gut.

    Hope you soon feel better ....

  • Thank you - seems I need to research this further and the long term prescribing of Lansoprazole may be doing more harm than good.

  • I don't have any advice on how to do this, but if you do try and reduce or stop your PPIs you will almost certainly suffer from what is called "rebound hypersecretion" of stomach acid. This means that you may get indigestion, heartburn and burning stomach far, far worse than you had when you first started the PPIs.

    Do some googling on how to come off PPIs. It may have to be done very slowly to allow the hypersecretion of acid to reduce at its own pace.

    Hypothyroidism causes a reduction in stomach acid. People, including doctors, aren't aware that low stomach acid and high stomach acid share many similar symptoms. In fact most people who are prescribed PPIs would be better off if they added acid to their stomachs rather that taking PPIs to reduce acid. (There are always exceptions. PPIs aren't universally awful and can be very helpful for some groups of people.)

    If you have a hiatus hernia or unhealed stomach ulcer or you take NSAIDs for pain you will almost certainly have to continue taking the PPIs.

    You may find the following links interesting :

    scdlifestyle.com/2012/06/hy...

    scdlifestyle.com/2012/03/3-...

    scdlifestyle.com/2012/03/ho...

    scdlifestyle.com/2013/10/4-...

  • You will find lots on here about how when hypo thyroid quite likely to be low stomach acid rather than high. How to differentiate and how to treat low acid.

    gov.uk/drug-safety-update/p...

    Get GP to check Vit D, B12, Folate & ferritin as well when you go for blood test in 6-8 weeks

    Usual advice on ALL thyroid tests, is to do early in morning, ideally before 9am. No food or drink beforehand (other than water) If you are taking Levo, then don't take it in 24 hours before (take straight after). This way your tests are always consistent, and it will show highest TSH, and as this is mainly all the medics decide dose on, best idea is to keep result as high as possible

You may also like...